Texas, 2011

Wildfire in Texas, May 25, 2011

May 25, 2011 · NWS LUB · 1 event in 1 county or zone

Strong winds continued during the day on May 25th. A wildfire developed two miles northeast of Hale Center (Hale County) at 16:30 CST and was contained at 20:00 CST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Strong winds continued during the day on May 25th. A wildfire developed two miles northeast of Hale Center (Hale County) at 16:30 CST and was contained at 20:00 CST. The wildfire burned approximately 300 acres and destroyed one abandoned structure. Additionally, Interstate 27 was briefly closed between mile markers 36 and 43.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 25, 2:06 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, May 25, 2:06 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
306 PM CDT WED MAY 25 2011

.SHORT TERM...
WINDS TO DIMINISH THIS EVENING AS UPPER LOW OVER SERN KS AND
ASSOCIATED MID LEVEL SPEED MAX MOVE AWAY FROM WEST TEXAS. SFC HIGH
PRESSURE TO SETTLE INTO THE PANHANDLE OVERNIGHT WITH A LIGHT
NORTHEAST TO EAST FLOW ACROSS THE FCST AREA. SFC GRADIENT TO TIGHTEN
THURSDAY AFTN AS A LEE TROUGH DEVELOPS ACROSS ERN NM. SOUTH WINDS
COULD BECOME A BIT BREEZY ACROSS THE ERN THIRD OF THE FCST AREA. MOS
TEMPS LOOK FINE WITH SLIGHTLY BELOW NORMAL TEMPS TONIGHT GIVEN SFC
RIDGING AND CLEAR SKIES AND NEAR NORMAL HIGHS THURSDAY.

&&

.LONG TERM...
SHORTWAVE RIDGING WILL TRANSLATE EAST ACROSS THE SOUTHERN PLAINS ON
THURSDAY...AS NEAR ZONAL FLOW COMMENCES BY THE END OF THE WEEK AND
THROUGH THE FIRST-HALF OF THE WEEKEND. A PACIFIC UA DISTURBANCE WILL
PROPAGATE EAST ACROSS THE NORTHERN PLAINS ON FRIDAY AND SEND A FROPA
ACROSS THE NORTHERN CWA LATE FRIDAY AFTERNOON...WHERE IT APPEARS TO
STALL AND RETREAT NORTH BY LATE SATURDAY MORNING/AFTERNOON. MODEL
FORECASTS HINT AT 850 MB TEMPS NEARING 30 DEGREES CELSIUS FRIDAY AND
SATURDAY AND AS A RESULT...COULD SEE TEMPS SOAR INTO THE INTO THE
MID TO UPPER 90S TO POSSIBLY TRIPLE DIGITS /ESPECIALLY ACROSS THE
SOUTHERN HALF OF THE CWA/. UPPER FLOW WILL TRANSITION TO SW FLOW
ALOFT AS A SERIES OF PACIFIC DISTURBANCES MOVES ACROSS THE WESTERN
CONUS. IN RESPONSE...THE DRYLINE WILL RETREAT WEST TO NEAR THE NEW
MEXICO/TEXAS STATE LINE SUNDAY NIGHT...WITH SOUTHERLY WINDS AIDING
TO TRANSPORT GULF MOISTURE NORTHWARD /DEWPOINTS IN THE 50S AND 60S/.
THE FOCUS THEN SHIFTS TO PRECIP POSSIBILITIES GENERALLY ALONG AND
EAST OF THE DRYLINE...AS THE AFOREMENTIONED UA DISTURBANCES EJECTS
NE TOWARDS THE NORTHERN PLAINS. FORECAST SOLUTIONS HINT AT EMBEDDED
IMPULSES NEARING THE TEXAS/NEW MEXICO BORDER SUNDAY NIGHT THROUGH
MONDAY MORNING...WHICH COINCIDES WITH THE SPATIAL DISTRIBUTION OF THE
DRYLINE.

THEREAFTER...THE GFS SOLUTION APPEARS TO STRUGGLE WITH THE DRYLINE
PLACEMENT AS THE PREVIOUS RUN RETREATED THE DRYLINE WELL WEST TO
CENTRAL NEW MEXICO BY TUESDAY...ALONG WITH BEST PRECIP CHANCES. THE
CURRENT RUN IS SIMILAR TO THE ECMWF SOLUTION WHERE IT LINGERS THE
DRYLINE ACROSS THE CWA...THUS INCREASING LOW LEVEL MOISTURE
/PWATS AOA 1.50 INCHES/ AND CHANCES FOR PRECIP. BY MID- WEEK NEXT
WEEK...A 1059 DAM UA RIDGE WILL SETTLE ACROSS THE SOUTH CENTRAL
U.S. HENCE INDUCING THE DRYLINE TO BE WELL WEST OF THE
REGION...AND THUS MITIGATING PRECIP CHANCES. WILL ADD SLIGHT
CHANCE POPS ON SUNDAY NIGHT THROUGH EARLY MONDAY MORNING...WHERE
MODEL SOUNDINGS DISPLAYED BEST SYNOPTIC LIFT AND LEAST AMOUNT OF
CIN.

&&

.FIRE WEATHER...
GUSTY WINDS TO DEVELOP NEAR THE NM STATE LINE THURSDAY AFTN. NEAR
NORMAL TEMPS AND DEW POINTS LIKELY STAYING IN THE 30S WILL RESULT IN
MIN RH NEAR 15 PERCENT. ATTM THREE VARIABLES /WIND SPEED...RH AND
DURATION/ TOO UNCERTAIN FOR ANY FIRE WEATHER HEADLINES.

TEMPERATURES ARE ANTICIPATED TO SOAR INTO THE MID TO UPPER 90S TO
POSSIBLY TRIPLE DIGIT READINGS FRIDAY AFTERNOON /MORE SO ACROSS
THE SOUTHERN-HALF OF THE SOUTH PLAINS/. BREEZY WEST WINDS WILL
SURGE THE DRYLINE EAST TO ACROSS THE ROLLING PLAINS AND AS
SUCH...ALLOW RELATIVE HUMIDITY VALUES TO DROP BELOW 15 PERCENT.
CONCURRENTLY...A COLD FRONT WILL MOVE SOUTH ACROSS THE
NORTHEASTERN SOUTH PLAINS...WHICH COULD MITIGATE LOW RELATIVE
HUMIDITIES. THERE IS A NARROW CORRIDOR OF 20-FOOT WIND SPEEDS
NEARING 20 MPH EXPECTED TO GENERALLY BE ACROSS THE CENTRAL AND
SOUTHWESTERN SOUTH PLAINS. WILL HOWEVER HOLD OFF ON ANY FIRE
WEATHER HIGHLIGHTS ATTM DUE TO CONDITIONS APPEARING TO REMAIN
BELOW FIRE WEATHER CRITERIA. PERHAPS A FIRE DANGER STATEMENT MAY
BE VALIDATED...BUT WILL LET LATER SHIFTS ANALYZE FUTURE MODEL RUNS
FOR CONSISTENCY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        47  85  55  92  57 /   0   0   0   0   0
TULIA         50  82  56  92  59 /   0   0   0   0   0
PLAINVIEW     51  81  58  94  60 /   0   0   0   0   0
LEVELLAND     53  85  59  97  61 /   0   0   0   0   0
LUBBOCK       53  86  61  97  62 /   0   0   0   0   0
DENVER CITY   54  87  61 100  61 /   0   0   0   0   0
BROWNFIELD    54  86  60  99  61 /   0   0   0   0   0
CHILDRESS     54  83  60  94  64 /   0   0   0   0   0
SPUR          55  84  59 100  64 /   0   0   0   0   0
ASPERMONT     56  84  65 102  69 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/29
Hazardous weather outlook, May 25, 4:20 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
520 PM CDT WED MAY 25 2011

TXZ021>044-262220-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1048 AM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER
BREEZY WEST TO NORTHWEST WINDS COMBINED WITH A WARM AND DRY
AIRMASS WILL RESULT IN AN ELEVATED RISK OF RAPID WILDFIRE SPREAD
TODAY ACROSS THE FAR SOUTHWEST PANHANDLE...SOUTH PLAINS AND
ROLLING PLAINS OF WEST TEXAS. A FIRE DANGER STATEMENT IS IN EFFECT
FOR THESE AREAS UNTIL 6 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hale

When
May 25, 4:30 PM CST to 7:00 PM CST
Where
Hale forecast zone
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314584.